Minnesota, 2025

Hail in Minnesota, August 11, 2025

August 11, 2025 · NWS MPX · 2 events in 1 county or zone

The southern portion of a well developed line of storms moved through parts of west-central Minnesota on the evening of August 11. There were two reports of ping pong ball sized hail in northern Stevens county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The southern portion of a well developed line of storms moved through parts of west-central Minnesota on the evening of August 11. There were two reports of ping pong ball sized hail in northern Stevens county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 11, 6:00 PM CST, 1 hour 55 minutes earlier. Its key messages:

  • Wildfire smoke with diminished air quality expected today, improving after the frontal passage for Tuesday.
  • The second half of the week continues to look warmer and more humid. This will support a more active pattern with multiple rounds of showers & thunderstorm through the weekend.
Area forecast discussion, Aug 11, 6:00 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Mon Aug 11 2025

.KEY MESSAGES...

- Wildfire smoke with diminished air quality expected today,
  improving after the frontal passage for Tuesday.

- The second half of the week continues to look warmer and more
humid. This will support a more active pattern with multiple rounds
of showers & thunderstorm through the weekend.

&&

.DISCUSSION...
Issued at 232 PM CDT Mon Aug 11 2025

GOES satellite imagery reveals a developing Cu field overhead & a
swath of wildfire smoke ahead of an approaching cold front. This
wildfire smoke has led to the issuance of an AQA for all of MN &
west-central WI until Tuesday. Surface observations show the impact
of near surface smoke across western & central MN, where numerous
sites are observing visibilities down in the 3 to 5SM range. Smoke
will continue eastward throughout the day with visibility impacts
likely to follow. High temperatures top out in the low to mid 80s
with "comfortable" humidity levels & light SW winds. Overnight, an
approaching cold front will move into western & central MN, bringing
a band of scattered showers with it. There could be a few rumbles of
thunder, but nothing too impactful. Rain amounts are likely to be a
few hundredths to a quarter inch - not a widespread or heavy
rainfall by any means. This boundary will continue eastward with a
few isolated showers possible across E MN & W WI early Tuesday
morning.

Air quality should improve behind the front with NW/WNW surface
winds ushering in a smoke-free airmass. Temperatures will still warm
into the upper 70s & lower 80s but it should remain comfortable with
respect to humidity through mid week. A more active stretch is on
tap for the second half of the week into next weekend as low level
flow turns to the south. This will bring us multiple rain & t-storm
chances into next weekend. Guidance has Td's increasing into the low
to mid 70s by Friday with highs in the upper 80s/lower 90s. This
will be a tricky set up as there is the potential for a stationary
boundary to set up somewhere across the Upper Midwest over the
weekend. This boundary would pose an increased threat of
thunderstorms & heavy rain potential, given the increased likelihood
of training convection. There is also a non-zero chance for severe
weather given the uptick in instability associated with the moist
airmass in place. Several shortwaves will track along this boundary,
each with the potential to bring heavy rain & severe thunderstorms,
but it's too early to focus on the finer details given it's 5+ days
out.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 638 PM CDT Mon Aug 11 2025

Smoke, with 3-5sm vis will linger much of the night across MN,
but will start to improve Tuesday as the cold front currently
approaching Fargo moves across the area tonight through Tuesday
morning. As for that front, roughly 1500 j/kg of minimally
capped mlCAPE has resulted in a broken line of storms from Lake
of the Woods to northeast SoDak. We have enough confidence in TS
impacting AXN/STC to convert prob30s to tempo groups there this
evening. These storms will be losing steam across central MN, so
continued to keep all other terminals dry with the fropa, though
did add a prob30 for shra at EAU late Tuesday morning where the
HRRR is showing some showers developing as deeper diurnal
mixing develops. RAP soundings support some MVFR cig potential
in the morning behind the FROPA, basically as a diurnal cu-field
starts to develop. Despite this, models don't really hint at
much low stratus developing, so it doesn't show up in the TAFs,
but will be a trend we'll have to watch.

KMSP...Can't rule out a shower between 8z and 11z and likewise,
can't completely rule out a brief MVFR cig between 10z and 14z.

/OUTLOOK FOR KMSP/
WED...VFR. Wind NW 5-10 kts bcmg S.
THU...VFR. Chc -TSRA. Wind SE 10-15 kts.
FRI...VFR. Chc MVFR/-TSRA. Wind S 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BPH
AVIATION...MPG
Hazardous weather outlook, Aug 11, 1:57 PM CST, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
257 PM CDT Mon Aug 11 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
122000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
257 PM CDT Mon Aug 11 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Poor air quality due to Canadian wildfire smoke is expected. An
Air Quality Alert is in effect for Minnesota and Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Air quality gradually improves Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 11, 7:46 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
846 PM CDT Mon Aug 11 2025

MNZ041-047-048-120245-
Stevens MN-Douglas MN-Pope MN-
846 PM CDT Mon Aug 11 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN STEVENS...
DOUGLAS AND NORTHWESTERN POPE COUNTIES UNTIL 945 PM CDT...

At 846 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Evansville to 10 miles north of
Chokio, or extending from 20 miles west of Alexandria to 17 miles
northwest of Morris, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Alexandria, Morris, Starbuck, Evansville, Carlos, Brandon, Lowry,
  Kensington, Cyrus, Donnelly, Fish Lake, Holmes City, Garfield,
  Belle River, Nelson, Forada, Farwell, Melby, and Morris Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4607 9577 4600 9515 4569 9542 4549 9570
      4564 9625 4576 9625 4576 9576 4593 9576
      4593 9577
TIME...MOT...LOC 0146Z 286DEG 23KT 4597 9576 4581 9596 4572 9620

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Aug 11, 7:48 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
848 PM CDT Mon Aug 11 2025

MNZ042-120230-
Todd MN-
848 PM CDT Mon Aug 11 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN TODD COUNTY
UNTIL 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from 16 miles north of Hewitt to 15 miles
north of Carlos, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Staples, Browerville, Clarissa, Eagle Bend, Bertha, Hewitt and
  Philbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 4607 9465 4609 9515 4628 9515 4637 9516
      4637 9473 4636 9473 4635 9472 4635 9468
      4636 9467 4635 9466 4635 9465
TIME...MOT...LOC 0148Z 271DEG 38KT 4656 9503 4631 9510 4619 9531

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MPG

The radar

The Aberdeen radar (KABR), 175 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Stevens

When
August 11, 7:55 PM CST to 8:00 PM CST
Where
Stevens County, 8.32 mi W of Donnelly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.720, -96.190

Hail, Stevens

When
August 11, 8:10 PM CST to 8:20 PM CST
Where
Stevens County, 1.46 mi NNW of Donnelly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.720, -96.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289564, 1289565.